Assessment of the Potential for Drug–Drug Interactions Between INP104 and Gepants for Migraine Management Using a Model-based Approach
posted in Presentations by Brooke Eger
Presented at the AHS 65th Annual Scientific Meeting, June 15-18, 2023, Austin, Texas
Authors: Ray S, Torphy B, Joshi S, Vann R, Downing B, Murphy M, Fonseca D, Shrewsbury S, Aurora S
One sentence summary: Based on a critical evaluation of whether clinically relevant pharmacokinetic or pharmacodynamic drug–drug interactions (DDIs) can occur between INP104 and gepants for migraine treatment, no DDIs of clinical concern were predicted when recommended clinical doses of INP104 and gepants are coadministered.
Background: Nasally administered dihydroergotamine mesylate (DHE; INP104) and orally administered gepants are approved migraine therapies. DHE has broad receptor coverage (serotonergic, adrenergic, and dopaminergic), while gepants are calcitonin gene-related peptide (CGRP) receptor antagonists. It is likely that INP104 and gepants will be coadministered; however, no clinical studies investigating possible DDIs between these agents exist. The objective of this study was to predict whether coadministration of INP104 and gepants for migraine management results in potential drug–drug interactions (DDIs).
Methods: This was a critical evaluation for potential pharmacokinetic or pharmacodynamic DDIs between INP104 and atogepant, rimegepant, or ubrogepant. Quantitative predictions were assessed according to methods/criteria from current regulatory authority guidelines on in vitro DDIs. These predictions and their ability to sufficiently rule out clinically relevant interactions based on available data from applicable documents and publications were assessed. Whether DHE is an inhibitor/inducer of DDIs or is inhibited/induced by DDIs was also investigated.
Results: All three gepants are principally cleared by hepatic metabolism and are sensitive substrates of CYP3A4, suggesting that gepant pharmacokinetics is potentially influenced by CYP3A4 inhibitors/inducers. DHE is not an in vitro inhibitor of CYP3A4 activity. Clinically relevant in vivo DDIs arising from inhibition of hepatic/gastrointestinal CYP3A4 by DHE can be excluded. DHE is principally cleared by hepatic metabolism and is considered a CYP3A4 substrate; coadministration of potent CYP3A4 inhibitors with DHE is contraindicated. None of the three gepants is a potent inhibitor/inducer of CYP3A4. Data exclude clinically relevant DDIs from hepatic/gastrointestinal metabolic inhibition by gepants or from nasal metabolic inhibition of DHE. No clinically relevant DDIs from inhibition of, or being a substrate for, transporter proteins by gepants or DHE are anticipated because of limited data, but cannot be excluded.
Conclusion: Based on available data, no DDIs of clinical concern are predicted when recommended clinical doses of INP104 and gepants are coadministered.